Jump to content


Photo

Off Gleevec onto Tasigna


  • Please log in to reply
7 replies to this topic

#1 WoofWoof

WoofWoof

    New Member

  • Members
  • Pip
  • 1 posts

Posted 06 October 2009 - 04:03 AM

I have been on Gleevec and living with CML for 18 months and starting in July developed a severe rash. So bad that my face and back swelled up, cracked & oozed. Not a pretty sight. Fortunately, I have a wonderful dermatologist that has taken a deep personal interest in me. Long story somewhat shorter; all my meds have been changed or eliminated including being off Gleevec for the past 4 weeks and yes the cancer cells are returning and I feel the effects. I've also been a 50mg/day dosage of Prednisone which is a trip in itself! The med team thinks I have been having a reaction to sulfates further aggravated by photo sensitivity (they took my golfing away!!).

However, I have received final approval from all concerned i.e. my cardiologist, and am starting Tasigna today. As with anything new I'm quite concerned as to the possible side effects but have to put my trust in the hands of my medical team.

So.....I'll let you know how this switch progresses and would appreciate any input from other Tasigna users.


I have cancer but it doesn't have me


#2 John

John

    New Member

  • Members
  • Pip
  • 2 posts

Posted 06 October 2009 - 11:25 AM

Just out of curiosity, why did they decide to move you to Tasigna instead of Sprycel?  I've always thought of Sprycel as being the best of the second generation drugs and even superior to G.

John



#3 WoofWoof

WoofWoof

    New Member

  • Members
  • Pip
  • 1 posts

Posted 06 October 2009 - 03:10 PM

"Just out of curiosity, why did they decide to move you to Tasigna instead of Sprycel? "

Fair question; I have had a very difficult time lately and finally got to a doctor that really took my issues to heart. It would appear that I have developed an allergy to the sulfa family and apparently Gleevec has a sulfate in it. I expected to be switched to Sprycel however my Onc. Consulted with a colleague of his at Johns Hopkins and they feel Tasigna is the best alternative for me at this time. They in turn will be monitoring me as well as my Dermatologist and especially my Cardiologist. A weekly EKG will be performed to monitor my prolongation of the QT interval.








I have cancer but it doesn't have me


#4 John

John

    New Member

  • Members
  • Pip
  • 2 posts

Posted 06 October 2009 - 05:15 PM

Thanks for the feedback.  I'm always interested to hear about people switching medication, the reasons why, and to the effectiveness of the change as we are all in the same boat and may have to go down that road at some point or another.

It sounds like you've had a rough time on G, so I hope Tasigna works a lot better for you.  Anytime something starts oozing it seems like a good time to make a change.  Just the word oozing is kinda gross and puts a great visual right out there.    Keep us posted on your progress as we all wish you the best of luck.

John

P.S. Don't let them take your golf away.  That's totally that last thing I would give up... 



#5 Trey

Trey

    Advanced Member

  • PS Beta Group
  • PipPipPip
  • 1,705 posts
  • LocationSan Antonio, Texas

Posted 07 October 2009 - 08:55 PM

Neither Gleevec nor Tasigna have a sulfate component.  They both have a "salt" but not a "sulfate".  They are very different.

http://en.wikipedia.org/wiki/Imatinib

http://en.wikipedia.org/wiki/Nilotinib

But Tasigna hopefully will  have different side effects for you.



#6 Judi

Judi

    New Member

  • Members
  • Pip
  • 0 posts

Posted 28 November 2009 - 10:21 AM

Hi

I was diagnosed with CML last March and was put on Gleevec.  I also developed a bad rash but got that under control.  My hair thinned and got frizzy and my ears got crusty and itchy and so did my head.  The worst was that my eye puffed up so bad they looked like slits and the skin got rough.  My doctor switched me to tasigna almost three weeks ago.  So far so good.  I'm a little nervous because the problems from Gleevec didn't show up right away, it took a couple of months.  I hope this lasts.  Good luck to you with tasigna.



#7 dee145

dee145

    New Member

  • Members
  • Pip
  • 0 posts

Posted 30 November 2009 - 09:31 PM

I am also on Gleevec but when I go back this Thursday I think he is going to switch me to Tasugna.  My WBC count went up to much in a 3 month time frame for him so he is switching but I had to get my heart checked and more blood work done.  I started Gleevec in March of this year and have had problems with side effects since day 1 of taking it.  But the Tasigna scares me to death cause it causes fatal heart attacks.  That was on the paper he gave me in big bold letters.  That's why they have to keep a close check on your heart after you start taking it.  I wanted to up the dose of the Gleevec but he said that would also increase the side effects for me.  I am a part-time secetary in a elem. school and haven't made it a full week yet this year.  I hurt to bad or I am sick so I have started the disability papers but lord knows how that will go for me.  Keep in touch with me on the Tasigna if you don't mind.  My e-mail address is dallen145@yahoo.com.

                                                     Dee145



#8 jimbob

jimbob

    New Member

  • Members
  • Pip
  • 0 posts

Posted 02 December 2009 - 08:17 PM

Hi. I was also on Gleevec for 18 months before my onc decided that it would be best to try me on Tasigna as well. I've been on a clinical trial for Tasigna for almost 2 years now, and although I've seen some improvement in the side effects I experienced on Gleevec, it still isn't great. The most noticeable improvement was that my puffy eyes disappeared completely, but I have had some skin rash issues with Tasigna which I hope you don't experience.

You mentioned something about your cardiologist. Does that mean you have a pre-existing heart condition? I'm curious because the one major concern they have with Tasigna is the prolonged Qt interval that Tasigna can induce, which has caused cardiac incidents such as myocardial infarction, atrial fibrillation and cardiac arrest in some cases. Hopefully this isn't a concern for you.






1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users